Medicines that damage the ear and cause
hearing loss are known as ototoxic medicines. They are
a common cause of hearing loss, especially in older adults who have to take
medicine on a regular basis. In most cases, hearing loss occurs because the
medicine damages the cochlea in the
Hearing loss caused by an ototoxic medicine tends to
develop quickly. The first symptoms usually are ringing in the ears (tinnitus) and
vertigo. Hearing usually returns to normal after you
stop taking the medicine. But some medicines can cause permanent damage to the
inner ear. This results in permanent hearing loss even if you stop taking the
Commonly used medicines that may cause hearing loss
Aspirin, when large doses (8 to 12 pills a day)
antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and
neomycin). Hearing-related side effects from these antibiotics are most common
in people who have kidney disease or who already have ear or hearing
Medicines used to treat
cancer, including cyclophosphamide, cisplatin, and bleomycin.
Hearing-related side effects are more likely when you take
two or more of these medicines at the same time. If you are using more than one
of these medicines, be alert to any new hearing problems. And report hearing
changes to your doctor.
How this information was developed to help you make better health decisions.